Well, this is day 10 of taking Tecfidera. The 1st 7 days I took 120mg twice a day and then it jumped to 240mg twice a day. I didn’t feel anything at all (side effects) in the beginning. The hardest thing has been taking it at consistent 12 hour intervals! At first, I thought I’d take them at 9a and 9p. That suddenly changed to 10 and then before I knew it, it was 11 and 11. I’d just forget at night or get tied up or whatever. Between my dancing schedule and regular rehearsal schedule, 11 is the most available night-time choice. It works well with my crazy flight schedule, too.
I’ve been having a bit of indigestion lately, but not much, nothing too bad. Yesterday, I was experiencing stomach pains most of the day. I hadn’t been eating in my normal way since the weekend due to a Scarborough celebration dinner, mother’s day restaurant outing, flying, a New Orleans layover, etc. I’d gone from overeating and strange foods to also not eating. I wasn’t sure if these stomach pains and nausea were a part of all that crazy-ness or what.
This morning, finally at home, I took my pill at 11:15 and by noon, I was having some pretty good belly aches! I was telling Ken it felt kind of like food poisoning and I was real nauseous . I’d eaten some week old leftovers the night before and wondered if that could be it. Now mind you, I have a gut of steal. I can eat almost anything and not get sick…old food, warm food that’s supposed to be cold, fresh vegies and salads in foreign countries, food cart things, even strange taco things out of a bucket on a bus in Belize. Anyway, this morning I ended up in the bathroom with first diarrhea, then vomiting followed by more diarrhea. As long as I stayed perfectly still, I felt ok but movement would bring on the nausea again. I only had that one episode in the bathroom and a few hours of taking it easy and I was feeling fine again.
I did some more research on Tecfidera and have read that the symptoms dramatically decrease after a month or two. I’ve also read that they can come and go in intensity the first month.
Oh, did I forget to mention the other common side effects are flushing, redness, itching or rash? Well, when I danced at Scarby on Saturday, Del (Isis’ husband) kept commenting on how red I got during the show. I had wondered earlier in the day when I glanced in a mirror and thought I looked a bit red. I asked Kede, with whom I’ve danced for many years, if I were more red than normal and she said no, I wasn’t. I’ve always turned quite red…more than your average person, so that didn’t seem to be too unusual. Last Sunday night, after taking my pill and trying to go to sleep, it felt like my head was totally on fire, from my neck up. It was pretty intense but only lasted for about 30 minutes or so. I’ve experienced that sensation again on other nights but not nearly as intensely and it seems to go away fairly quickly. I’m just documenting my side effects here as kind of a journal…
Here’s hoping that the nausea, vomiting, diarrhea, stomach pain, indigestion symptoms don’t spring up at Scarborough this Saturday while I’m at Scarborough! We have 5 shows starting at 11:30. There are only 2 more weekends to go and I’ve been doing great so far. Scarborough is not the kind of place I’d want to have to figure out which end needs to go into the toilet!
Hopefully today will be the worst of it and I will be feeling much more “normal”…whatever that is!…from here on out. I’m still very happy I don’t have to do those terrible injections any more and I’m sure things will be much better soon. If I can make it through the next couple of weeks, I should be home free. The efficacy rates with with new drug are very good. I’m going to hang in there!!!